After having a DVT where clot is behind knee, is it better to wear compression stockings below knee or above?

Depends. Once a diagnosis has been made, and anticoagulants(blood thinners) have been started and the patient's condition is stable , the md may recommend ambulation (walking) and compression stockings to prevent other clots. The stockings are graduated in pressure starting at the ankle. The md most familiar with you current condition should be consulted on thigh high or knee high hose.
Below the knee. The purpose of compression stockings is to both reduce swelling and increase the venous return. These two functions aid in decreasing venous hypertension and stasis which can lead to chronic venous insufficiency. Below the knee compression is all that is necessary for your problem. However, if your clot was above the knee then i would recommend above knee compression initially for several months.
Knee high. Studies have shown that regardless of where your clot was, knee high stockings are all you need. What is more important is that your stockings give you 30-40 mm hg of graduated compression. Ted hose are not enough. You also need to wear them every day for at least two years in order to reduce your risk of getting a complication of dvts you don't want to have called post thrombotic syndrome.

Related Questions

I have dvts in the back of the knee and in thigh - would knee high compression stockings be proper or thigh high?

Knee high. After acute DVT the recommendation is to wear 30-40 mmhg compression stocking for two years . Most of the swelling occur below the knee so knee high is enough but in case too much thigh swelling then you should try the thigh high although in my experience the thigh high tend to roll down the leg and patients don't like them much. Read more...
Thigh high are best. I agree with dr halimah, that you should wear compression stockings for 2 years after a DVT to prevent post phlebitic syndrome. Thigh high stocking are best. Thigh high can be more difficult to wear, rolling down etc. If one has a lot difficulty wearing the thigh stocking, knee high still offer about 80% of the benefit. Read more...
Knee high OK. Drs. Halimah and wright are right, 30-40 mm hg compression stockings for two years is the goal. Studies have shown no additional benefit from wearing thigh high stockings over knee high though. Although stockings will help swelling and discomfort while you wear them, the real importance of wearing them is to prevent the development of post thrombotic symdrome after having a dvt. Read more...
Compression. Compression is in the foot and calf portion of the stocking so a calf length is adequate. Read more...

How long after dvt should I wear 30-40 compression stockings after dvt and not on coumadin (warfarin) almost 2 yrs past clot?

It depends. Do you know the status of your deep venous system ? After a DVT there may be damage such as obstruction or reflux. If this is the case you are at risk for skin changes developing in your legs. These can result in ulceration. You should be evaluated by a vascular surgeon. Long term compression may be advisable for you. Good luck. David Fox, MD, FACS www.FoxVein.com. Read more...

Compression stockings don't help pain what else can I do? I had a DVT in my right leg 2 years ago. It went from my groin to ankle. I still have pain in this leg, and when I walk any distance or even a 50 yards I get excuriating pain in my leg, specific

It . It sounds like you had a very severe clot. You do not mention a cause, but you are at risk of developing more clots. I would assume you have had a discussion with your physician about the pros and cons of long-term anti-coagulation (blood thinning). If not, you should do so. It is possible you have another clot causing the pain, but i'm going to assume the pain is more chronic and not changing. Post-dvt syndrome is very difficult. The valves in the veins that keep blood from back-flowing are often damaged. Blood tends to pool in the legs, making them swollen and sore. Compression stockings are the mainstay of treatment, but you may need more or less compression than you are getting. Have you tried different grades? Are you using knee-high or thigh-high stockings? Are they getting stretched out to where they are less effective? If changing stockings doesn't help, you can try a regimen of elevation. This would require physician supervision and time off to lay in bed with your foot above your heart. Because you have increased clotting risk, you would still have to get up periodically to promote circulation and you may require blood thinners during that period. Once the swelling goes down, increase activities in intervals as tolerated. Anti-inflammatories may be helpful, but often cannot be mixed with blood thinners. Talk to your physician about managing pain and inflammation with medications. You may also have a second problem in addition to post-dvt syndrome, such as peripheral vascular disease. A vascular surgeon might be helpful in evaluating your leg and giving you more advice. Read more...
You may. Have developed another DVT are you on blood thinner. I would consider this an emergency and suggest you get it checked right away! Read more...
Consult. you should see a Vascular Surgeon or Interverntional Radiologist who specializes in venous diseases. You might benefit from further intervention to remove chronic clot or stent open narrowed veins. You can find more information at www.sirweb.org or www.vascularweb.org. Read more...

I have dvt, pe 2 yrs ago, take blood thinners & wear compression stocking. Have bad low back pain last 24 hrs & large bruise behind knee. Advise pls.

See below. You need to see if you have too much of your blood thinner in your body. If you8 are taking warfarin you need to check an inr level whicch should be between 2 and 3. See your doctor for this. Read more...
Need exam. Sounds like you need a physical examination and blood work to recheck your inr level in your blood. You probably have a hematoma (blood collection) behind your knee. Sometimes these need to be drained. An exam is important to make sure you are not having neurological changes related to the back pain that might also mandate intervention. Don't delay! Read more...
Needs evaluation. You seem to be doing everything right for the treatment of DVT and resultant pe but i would be concerned that you have developed a hematoma(bleeding) behind your knee and i would also want to ensure that you have not bled into your retroperitoneum(back space behind your abdominal cavity) to cause the back pain. You need an inr and ct of your abdomen and pelvis and to be seen by your md. Read more...